Texas, 2007

Flash Flooding and Flooding in Texas, March 11 to 13, 2007

March 11 to 13, 2007 · NWS EWX · 19 events in 15 counties and zones

Thunderstorms formed along a cold front over much of South Central Texas and in advance of an upper level low moving eastward across New Mexico.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
3
Injuries
0
Property damage
$100,000
Crop damage
$500,000
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Thunderstorms formed along a cold front over much of South Central Texas and in advance of an upper level low moving eastward across New Mexico.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Mar 11, 5:45 PM CST, 1 hour 25 minutes earlier.

Area forecast discussion, Mar 11, 5:45 PM CST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
645 PM CDT SUN MAR 11 2007

.AVIATION...
IFR/LOW MVFR CIGS WILL PREVAIL THROUGH THE FORECAST PERIOD.
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS
THE AREA WITH LOCAL LIFR CIGS AND VSBYS. WINDS WILL BE VARIABLE
LESS THAN 10 KTS WITH ISOLATED GUSTS TO 40 KTS POSSIBLE NEAR
THUNDERSTORMS.

&&

.PREV DISCUSSION... /ISSUED 332 PM CDT SUN MAR 11 2007/

DISCUSSION...
500 TO 200 HPA LOW/TROF OVER NM CONTINUES TO DEVELOP AND THE
TREND TO AN EVENTUAL MARCH RAIN MAKING SYSTEM FOR SOUTH CENTRAL
TEXAS CONTINUES TO SHOW UP FROM 12Z INFO TODAY. 500 HPA LOW CNTR
IS FORECAST TO MOVE NEAR THE SE CORNER OF NM AND WEST TEXAS
TONIGHT...THEN BECOME NEARLY STATIONARY MONDAY AND TUESDAY. THIS
PATTERN BODES WELL FOR A GOOD CHANCE OF RAIN TONIGHT AND MONDAY
THRU TUESDAY. MESO BOUNDARY WEST AND NORTH OF A DRT TO ECU LINE
IS FCST TO DRIFT S AND E THROUGH TONIGHT...HELPING TO GENERATE
SCT SHOWERS AND TSTMS. THIS ACTIVITY IS FCST TO SPREAD OVER
SOUTH CENTRAL TEXAS TONIGHT AND MONDAY. LOCALLY HEAVY RAIN IS STILL
POSSIBLE WITH THIS PATTERN. AS LOW REMAINS NEARLY STNRY OVER WEST
TEXAS MONDAY AND TUESDAY...A SERIES OF S/W TROF PASSING AROUND THE
SOUTH AND EAST PERIPHERY OF THE LOW APPEAR SUFFICIENT TO SET OFF
CONTINUED RAIN CHANCES MONDAY THRU TUESDAY.

FORECAST TOOLS CONTINUE TO SHOW STRONGER WESTERLIES DEVELOPING
FAR ENOUGH SOUTH AGAIN ON WEDNESDAY TO BEGIN TO CARRY THE
500 HPA LOW OFF TO THE EAST AND SOUTHEAST LATE WEDNESDAY AND
WEDNESDAY EVENING. THIS WILL HELP RAIN CHANCES STAY OVER THE AREA
TUESDAY NIGHT TO PART OF WEDNESDAY MORNING. SKIES AND RAIN CHANCES
ARE EXPECTED TO DECREASE FROM THE WEST LATE WEDNESDAY OR
WEDNESDAY EVENING.

ON THURSDAY A GENERALLY WARM AND DRY DAY IS EXPECTED FOLLOWED
BY COOLER CONDITIONS LATE THURSDAY AND THURSDAY NIGHT...AS COOL
AIR MOVES ACROSS THE AREA FROM THE N AND NE. FAST MOVING
S/W TROF COMING FROM THE NW OVER COOL AIR THU NIGHT MAY
BE ENOUGH TO CAUSE MOSTLY CLOUDY SKIES.  COOLER DAYTIME
HIGHS ARE EXPECTED FRIDAY...FOLLOWED BY INCREASING MOISTURE
AGAIN NEXT WEEKEND AS SOUTHERLY WINDS RETURN.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              62  73  63  72  61 / 100  70  60  70  60
AUSTIN BERGSTROM INTL AIRPORT  62  73  63  72  61 / 100  70  60  70  60
DEL RIO INTL AIRPORT           61  70  59  76  59 /  70  60  50  40  30
SAN ANTONIO INTL AIRPORT       63  73  63  73  63 /  80  70  60  70  50

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

18/04
Hazardous weather outlook, Mar 11, 6:30 PM CST, 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
730 PM CDT SUN MAR 11 2007

TXZ171>173-183>194-202>209-217>225-228-121200-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
730 PM CDT SUN MAR 11 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TONIGHT
STRONG TO SEVERE THUNDERSTORMS CAN BE EXPECTED. LARGE
HAIL...DAMAGING WINDS AND ISOLATED TORNADOES ARE THE MAIN THREATS.
LOCALLY HEAVY RAINFALL CAN ALSO BE EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
STRONG TO SEVERE THUNDERSTORMS CAN BE EXPECTED MONDAY THROUGH
TUESDAY. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREATS.
LOCALLY HEAVY RAINFALL CAN ALSO BE EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE REQUIRED AT TIMES TONIGHT
THROUGH TUESDAY.

In the hours before

Special weather statement, Mar 11, 2:42 PM CST, 4 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
342 PM CDT SUN MAR 11 2007

TXZ171>173-183>194-202>209-217>225-228-120315-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
INCLUDING THE CITIES OF...LLANO...BURNET...GEORGETOWN...DEL RIO...
ROCKSPRINGS...LEAKEY...KERRVILLE...BANDERA...FREDERICKSBURG...
BOERNE...BLANCO...SAN MARCOS...AUSTIN...BASTROP...GIDDINGS...
BRACKETTVILLE...UVALDE...HONDO...SAN ANTONIO...NEW BRAUNFELS...
SEGUIN...LOCKHART...LA GRANGE...EAGLE PASS...CRYSTAL CITY...
PEARSALL...PLEASANTON...FLORESVILLE...KARNES CITY...GONZALES...
CUERO...HALLETTSVILLE...CARRIZO SPRINGS
342 PM CDT SUN MAR 11 2007

...GOOD CHANCE OF RAIN EXPECTED TONIGHT THROUGH
MONDAY...TUESDAY...AND TUESDAY NIGHT...

A MARCH RAIN MAKING WEATHER SYSTEM WILL CONTINUE TO DEVELOP
ACROSS NEW MEXICO AND WEST TEXAS TONIGHT AND MONDAY...AND THEN
MOVE SLOWLY EAST WEDNESDAY.

THIS WILL BRING A GOOD CHANCE OF RAIN...WITH SHOWERS OR
THUNDERSTORMS...TO SOUTH CENTRAL TEXAS TONIGHT AND MONDAY
THROUGH TUESDAY AND TUESDAY NIGHT. SOME OF THE THUNDERSTORMS
COULD BE SEVERE OVER THE NORTH AND WEST PART OF THE AREA
TONIGHT. LOCALLY IS POSSIBLE TONIGHT THROUGH TUESDAY.

A CHANCE OF RAIN OR SHOWERS IS EXPECTED TO LINGER WEDNESDAY
MORNING...THEN RAIN CHANCES AND CLOUDS ARE FORECAST TO DECREASE
FROM THE WEST WEDNESDAY AFTERNOON TO WEDNESDAY EVENING.

ADDITIONAL STATEMENTS WILL BE ISSUED AS CONDITIONS WARRANT.
Local storm report, Mar 11, 6:37 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
737 PM CDT SUN MAR 11 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HEAVY RAIN       1 N UTOPIA              29.63N 99.53W
03/11/2007  M0.00 INCH       UVALDE             TX   CO-OP OBSERVER

            3.12 INCHES OF RAINFALL IN 1 HOUR 30 MINUTES.

0645 PM     HEAVY RAIN       11 NNE FREDERICKSBURG   30.42N 98.80W
03/11/2007  M0.00 INCH       GILLESPIE          TX   CO-OP OBSERVER

            2.42 INCHES OF RAINFALL IN 45 MINUTES.

0650 PM     TSTM WND GST     1 N PANDALE             30.20N 101.55W
03/11/2007  E0 MPH           VAL VERDE          TX   CO-OP OBSERVER

            48 MPH WIND GUSTS

0720 PM     HEAVY RAIN       1 E HORSESHOE BAY       30.54N 98.34W
03/11/2007  E0.00 INCH       BURNET             TX   AMATEUR RADIO

            FLOODING RAINFALL, ABOUT 2 INCHES PER HOUR.

&&

PM

The radar

The Austin/San Antonio radar (KEWX), 92 km away, was scanning. The volume nearest the first event began at 01:09 UTC.

Open the radar archive at this moment

Event by event

13 flash flood, 2 thunderstorm wind, 2 flood, 1 hail, 1 funnel cloud. Local standard time, as filed.

Hail, Blanco

When
March 11, 7:10 PM CST to 7:20 PM CST
Where
Blanco County, 10 mi W of Round Mtn
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
30.430, -98.498

Funnel Cloud, Comal

When
March 11, 8:09 PM CST to 8:10 PM CST
Where
Comal County, 5 mi NE of Spring Branch
Reported by
Amateur Radio
Coordinates
29.921, -98.341

Flash Flood, Burnet

When
March 11, 8:30 PM CST to 11:30 PM CST
Where
Burnet County, Spicewood to Marble Falls
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.480, -98.170

Between 1 and 2 inches of rain fell over southern Burnet County with up to 5 inches in the Marble Falls area. Most of this rain fell in a one-hour period. Widespread flash flooding was reported with US281 being closed in and around Marble Falls. FM2147 was also reported closed.

Flash Flood, Comal

When
March 11, 8:30 PM CST to March 12, 2:00 AM CST
Where
Comal County, Bulverde to Fischer
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Reported by
Law Enforcement
Coordinates
29.730, -98.470

From 1 to 2 inches of rain fell across western Comal County, with up to 5 inches from Spring Branch to Fischer. Widespread flash flooding developed and two cars were washed off FM306. Just before 9 pm CST, a woman and her husband were attempting to cross a low area along FM306 when their vehicle stalled in high water and was carried into Rebecca Creek. As the couple attempted to leave the vehicle, the woman was washed away and drowned. Her body was found the following day.

Flash Flood, Kendall

When
March 11, 9:00 PM CST to March 12, 2:00 AM CST
Where
Kendall County, Boerne to Kendalia
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.780, -98.730

General 1 to 2 inch rains fell across southern Kendall County, with the highest amounts near 5 inches southwest of Kendalia. It was reported that 3 inches of that amount fell within one hour. Widespread flash flooding developed. FM473 and FM474 were closed, among many others.

Flash Flood, Bandera

When
March 11, 9:30 PM CST to March 12, 12:30 AM CST
Where
Bandera County, Tarpley to 10 mi N of Medina
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
29.630, -99.280

From 1 to 2 inches of rain was generally indicated over the western half of Bandera County. Highest totals were 4 inches north of Medina, with most of that falling in 2 hours. Widespread flash flooding was reported across the western part of the county. SH16 was closed and 3 cars were reported washed off of the highway.

Flash Flood, Kerr

When
March 11, 9:30 PM CST to March 12, 3:30 AM CST
Where
Kerr County, Camp Verde to 10 mi SE of Center Pt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.880, -99.100

Between 1 and 2 inches of rain fell over the eastern third of Kerr County, with highest totals near 5 inches southeast of Center Point. Widespread flash flooding closed most roads in southeast Kerr County, including FM480.

Flash Flood, Travis

When
March 11, 9:30 PM CST to March 12, 1:00 AM CST
Where
Travis County, Lago Vista
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
30.470, -97.980

Between 1 and 3 inches of rain fell in the Lago Vista area during the late evening of March 11. Flash flooding closed FM1431 as well as many other roads.

Flash Flood, Llano

When
March 11, 10:00 PM CST to 11:30 PM CST
Where
Llano County, Kingsland to 7 mi SE of Kingsland
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.650, -98.420

Between 2 and 3 inches of rain fell in the area from Kingsland to Sunrise Beach with widespread flash flooding through the late evening. FM2147 was reported closed due to flooding near Horseshoe Bay.

Flash Flood, Blanco

When
March 11, 10:00 PM CST to March 12, 1:00 AM CST
Where
Blanco County, Twin Sisters to 10 mi E of Blanco
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.000, -98.400

Thunderstorms produced up to 4 inches of rain between Twin Sisters and Blanco, causing flash flooding through the midnight hours that closed FM165 and FM32.

Flash Flood, Caldwell

When
March 11, 10:30 PM CST to March 12, 3:30 AM CST
Where
Caldwell County, Lockhart to Luling
Cause
Heavy Rain
Crop damage
$500,000
Reported by
Law Enforcement
Coordinates
29.880, -97.670

Up to 6 inches of rain was reported between Lockhart and Luling, with widespread flash flooding along Plum Creek that closed FM1322 and many other rural roads. Over 100 livestock were reported to have been washed downstream.

Flash Flood, Guadalupe

When
March 11, 10:30 PM CST to March 12, 3:00 AM CST
Where
Guadalupe County, Seguin to Staples
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Reported by
Law Enforcement
Coordinates
29.570, -97.970

Thunderstorms across the northern half of Guadalupe County produced general 2 inch rainfall with up to 6 inches near Kingsbury. Flash flooding closed FM20 and FM621, among many other area roads through the early morning hours. Three men and a woman were attempting to drive through a low area on Laubach Road around 0120 am CST on Laubach Road that was experiencing flash flooding from nearby Geronimo Creek. Their car stalled and the three men attempted to push the car to safety while the woman steered. Unfamiliar with this area, and in the dark, they became confused and moved the car the wrong direction, causing it to be swept into Geronimo Creek. The men escaped the flash flooding safely but the young woman was swept downstream and drowned.

Flash Flood, Hays

When
March 11, 10:30 PM CST to March 12, 3:00 AM CST
Where
Hays County, 10 mi NW of Wimberley to 8 mi NE of Henly
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Reported by
Law Enforcement
Coordinates
30.102, -98.168

Between 3 and 5 inches of rain fell across northwest Hays county with the heaviest rainfall observed near Henley. Flash flooding closed FM12, FM165, and FM150. A man was traveling northward in his truck toward Dripping Springs when it was swept into Onion Creek. He was unable to make it to safety and drowned.

Flash Flood, Bastrop

When
March 11, 11:00 PM CST to March 12, 4:00 AM CST
Where
Bastrop County, Red Rock to Bastrop
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.970, -97.450

Widespread 2 to 3 inch rainfall over western Bastrop county in the late night hours caused widespread flash flooding. Highest totals were 6 inches near Rockne. Bee Creek overflowed, cutting FM20, and swept at least on car off the roadway. Rescuers brought two occupants to safety but had to swim around 100 yards to reach one of them. FM812 was closed by Walnut Creek, sending one car into high water and requiring a rescue.

Thunderstorm Wind, Bexar

When
March 11, 11:24 PM CST to 11:35 PM CST
Where
Bexar County, Sat Stinson Arpt
Measured
54 kt (62 mph) measured gust
Reported by
Official NWS Observations
Coordinates
29.330, -98.470

Thunderstorm Wind, De Witt

When
March 12, 12:00 AM CST to 12:20 AM CST
Where
De Witt County, Cuero
Measured
60 kt (69 mph) estimated gust
Property damage
$100,000
Reported by
Newspaper
Coordinates
29.100, -97.280

Severe thunderstorm winds blew over trees and peeled back roofs of homes and businesses.

Flash Flood, Williamson

When
March 12, 12:24 AM CST to 2:00 AM CST
Where
Williamson County, 10 mi E of Georgetown
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.630, -97.502

Thunderstorms produced a general 1 to 2 inch rainfall over northwestern Williamson County, with up to 5 inches in the Georgetown area. The resulting flash flooding closed CR268 and FM1869.

Flood, Hays

When
March 12, 2:30 AM CST to 6:45 AM CST
Where
Hays County, Wimberley
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
30.000, -98.050

The Blanco River at Wimberley crested at 20.79 ft at 0315 CST on March 12, where flood stage is 13 ft. This was the 5th highest crest on record.

Flood, Caldwell

When
March 12, 3:00 AM CST to March 13, 11:30 AM CST
Where
Caldwell County, Luling
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
29.680, -97.650

The San Marcos River below Luling crested at 31.75 ft at 0715 CST on March 12, where flood stage is 20 ft.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Comal2007-03-1152FemaleVehicle/Towed TrailerDirect
Flash Flood, Guadalupe2007-03-1224FemaleVehicle/Towed TrailerDirect
Flash Flood, Hays2007-03-1249MaleVehicle/Towed TrailerDirect

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 22326, 22327, 22330, 22331, 22332, 22333, 22334, 22335, 22336, 22337, 22339, 22340, 22341, 22342, 22343, 22344, 22345, 22346, 22347.